Category: 

What are the Different Zoloft&Reg; Withdrawal Symptoms?

Article Details
  • Written By: Sarah Kay Moll
  • Edited By: Heather Bailey
  • Last Modified Date: 06 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
A recent study suggests that former acne sufferers are more likely to retain a youthful appearance as they age.  more...

December 9 ,  1979 :  The eradication of smallpox was certified.  more...

Zoloft® is a selective serotonin reuptake inhibitor (SSRI), a type of drug used to treat psychological disorders like depression and anxiety. Reducing the dosage or stopping treatment with an SSRI like Zoloft® can cause adverse side effects. Zoloft® withdrawal symptoms most commonly include gastrointestinal side effects like nausea. Other common complaints are headache, fatigue, and anxiety.

SSRIs like Zoloft® are the most common medical treatment for depression. They work by blocking the reuptake of serotonin, a neurotransmitter, into brain cells called neurons. This forces the serotonin to communicate with the neuron for a longer period of time.

Zoloft® withdrawal symptoms are similar to the side effects people experience when they first start treatment with an SSRI. There is a significant amount of serotonin in the digestive system, so starting or stopping an SSRI can cause side effects like nausea, vomiting, and diarrhea. Another common side effect is sexual dysfunction.

SSRI discontinuation syndrome, the cause of Zoloft® withdrawal symptoms, happens when the dose of a medication like Zoloft® is reduced or stopped. Typically, the adverse symptoms occur one to three days after stopping or reducing the medication, and they usually persist for less than two weeks. These symptoms are usually mild and short lived.

Ad

The most common Zoloft® withdrawal symptoms are dizziness, nausea and vomiting, headache, and lethargy. Psychological symptoms such as anxiety and irritability may also be present. Severe psychological side effects are rare and typically only occur if a dose is stopped entirely.

Zoloft® withdrawal symptoms can be caused by missing a dose during a regular course of treatment, so it’s important for patients to take their medication regularly. SSRIs like Zoloft® can take several weeks to start working, so patients should continue taking their medication even if they don’t see signs of improvement. Treatment with Zoloft® or another SSRI should never be stopped without consulting a physician.

To prevent Zoloft® withdrawal symptoms, physicians should taper the dose gradually when a patient is ready to stop taking the medication. Physicians may also want to reassure patients that the withdrawal symptoms will be relatively mild and will not last long. Educating patients about the importance of following physician instructions with medications such as Zoloft® may also help.

Zoloft® and other SSRIs have been proven effective at treating depression and anxiety. They may also be used for other psychological conditions such as eating disorders or obsessive compulsive disorder. Typically, the side effects from discontinuing an SSRI are mild, and are generally not a reason to avoid SSRI drugs if a person is depressed.

Ad

You might also Like

Recommended

Discuss this Article

Laotionne
Post 3

With any type of antidepressant or anxiety medication, you have to be willing to stick with it long enough to see whether your body is going to be able to adjust. My aunt took her current anxiety pills for almost a year before she felt like they were not making her sick. She now feels much better than she did before she started taking the pills.

Animandel
Post 2

It's strange that many of the Zoloft withdrawal symptoms are the same as the side effects associated with using the drug. I know several people who are taking or have taken the drug and they complain about how it makes them sick to their stomachs.

I have one friend who said she was throwing up what seemed like all of the time even after she had been on the drug for a while. And she felt like she was always in a daze, and she had no energy. Without the drug she was anxious, but with it she just felt exhausted.

mobilian33
Post 1

I have a friend who is on Zoloft, but she wants to stop taking the medication even though her doctors say she should continue to use the drug. She has been a nervous person most of her life. Ever since I have known her she has been anxious and she worries and over thinks every situation.

She is also a very fun person to be around most of the time. She is full of life and energy and she enjoys doing exciting things and just having fun. When she started taking the drug, she says she didn't like the way it made her feel, but she continued to take it because her doctors and her family felt she should.

Now she has decided she wants to at least switch to another medication. Though, she would rather take nothing. She knows antidepressant withdrawal symptoms can be difficult, but she is definitely ready to make a change, and she is hopeful that she will find some medication that agrees with her better than what she is currently taking.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email